Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 18, 2018, 7:39 AM CDT for Blue Earth County, Faribault County, Waseca County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2018, 7:39 AM CDT (12:39 UTC)
- Expired
- Sep 18, 2018, 8:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
Counties Blue Earth County, MN, Faribault County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1380 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053
WWUS83 KMPX 181239
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
739 AM CDT TUE SEP 18 2018
MNZ075>077-083-084-091>093-181330-
Le Sueur-Waseca-Blue Earth-Rice-Martin-Freeborn-Nicollet-Faribault-
739 AM CDT TUE SEP 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...
FARIBAULT...SOUTHERN LE SUEUR...EASTERN MARTIN...BLUE EARTH...
SOUTHWESTERN RICE...WASECA AND SOUTHEASTERN NICOLLET COUNTIES...
At 739 AM CDT, a strong thunderstorm was located over Madelia, or 17
miles south of New Ulm, moving east at 50 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mankato, Fairmont, North Mankato, St. Peter, Waseca, Blue Earth, Lake
Crystal, Eagle Lake, Wells, Janesville, Waterville and Mapleton.
This includes the following highways...
Interstate 90 between mile markers 100 and 144.
U.S. Highway 14 between mile markers 114 and 159.
U.S. Highway 169 between mile markers 1 and 67.
LAT...LON 4385 9442 4385 9436 4396 9437 4416 9428
4433 9430 4436 9343 4350 9367 4350 9456
TIME...MOT...LOC 1239Z 274DEG 43KT 4407 9439
$$
AMKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 18, 6:54 AM CDT, 45 minutes earlier.
Area forecast discussion, Sep 18, 6:54 AM CDT, 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 654 AM CDT Tue Sep 18 2018 .SHORT TERM...(Today and tonight) Issued at 337 AM CDT Tue Sep 18 2018 A line of thunderstorms producing heavy rainfall has been training across portions of central MN early this morning, but recent trends have shown it finally starting to sag south slowly. It is being driven by a relatively weak 35 kt LLJ but moisture advection is pretty good at 850 mb with dew points in the mid teens Celsius. This band of thunderstorms will eventually weaken, but localized areas may see a quick 1 to 3 inches. There is also a cluster of cells over central South Dakota that are tracking east northeastward toward western MN. These too will weaken this morning, but they are moving rather quickly at 45-50 mph and could reach western MN as early as 630 AM. Models have been performing poorly with this event so far, therefore confidence is low on the convective evolution today and even tonight. However, the general expectation is for The cluster in South Dakota to weaken some, but still spread showers eastward across southern and central MN later this morning with additional scattered cells or clusters over southern MN this afternoon before lifting northward tonight. .LONG TERM...(Wednesday through Monday) Issued at 337 AM CDT Tue Sep 18 2018 The main focus of the long term is the lingering baroclinic zone and opportunities for heavy rain and thunderstorms, followed by a the eventual surface low moving through the area, bringing a risk of severe weather to far southern MN through western WI on Thursday afternoon. By tomorrow morning, the main upstream trough will be moving across California into Nevada, with the upper ridge centered just west of the lower Mississippi valley. An initial shortwave looks to overtop the ridge to the north, moving into southern MN by tomorrow morning. This, along with the existence of the baroclinic zone across southern MN and a strengthening upper level jet streak to our north should lead to a rainy Wednesday and especially Wednesday night as the low level jet increases. Could see a solid 2-3" rainfall event from Wednesday into Thursday. As the main upper trough continues eastward toward Thursday, surface cyclogenesis will lead a to a surface low ejecting northeast from eastern Colorado. Despite the fact the low will be filling as it approaches, the frontal boundary will be oriented from southwest to northeast, parallel to the movement of the low. Moderate to strong instability will pool along the warm sector of the front as temps warm to around 80 degrees with dew points climbing to near 70 degrees across far southern MN through western WI. PWAT values approaching 2" look plausible in the warm sector as well. Deep layer shear of near 50 knots along with MLCAPE values of 1,500-2,000 J/kg support the idea of severe thunderstorms in the warm sector ahead of the cold front. The main upper level trough will continue lifting through the region through Thursday night, lingering showers across the area longer than previously thought. High pressure and cooler temps will follow Friday afternoon into Saturday. The cool down won't last long, as guidance points to a return to southwesterly flow by Sunday, which also brings a slight chance of showers with a subtle wave moving across North Dakota and northern Minnesota. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 654 AM CDT Tue Sep 18 2018 Widespread showers and thunderstorms will persist across southern MN and portions of west central WI this morning. Additional storms may redevelop this afternoon in the same areas, but confidence is low. Conditions will improve some this afternoon before deteriorating again tonight and Wednesday. KMSP...Most of the TSRA will be to the south this morning, but there will be a period of TS on station between 14-1530Z. /OUTLOOK FOR KMSP/ Wed...MVFR with IFR/TSRA possible. Wind SE at 10G20 kts. Thu...MVFR with IFR/RA possible. Wind NW at 10G15 kts. Fri...VFR. Wind northwest 7 to 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...SPD AVIATION...BORGHOFF
Hazardous weather outlook, Sep 18, 4:31 AM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 431 AM CDT Tue Sep 18 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 190945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 431 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms are likely today with the main threat being heavy rainfall and localized flooding or ponding of water. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected Wednesday through Thursday. The main threat will be heavy rainfall with several inches possible, which may lead to localized flooding. Severe weather will also be possible, especially from southern MN through western WI on Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 18, 4:06 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
406 AM CDT TUE SEP 18 2018
MNZ065>070-181015-
Dakota-McLeod-Carver-Sibley-Renville-Scott-
406 AM CDT TUE SEP 18 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Dakota...McLeod...Carver...Sibley...Renville...Scott...
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
McLeod...Carver...Sibley...Renville...
At 401 AM CDT...A line of strong thunderstorms with heavy rainfall
was nearly stationary from northern Renville County, to southern
Carver County, to Dakota County. Expect the possibility of 2 to 4
inches during the next couple hours which may lead to flooding.
LOCATIONS IMPACTED INCLUDE...
Burnsville, Lakeville, Apple Valley, Shakopee, Savage, Prior Lake,
Farmington, Belle Plaine, Glencoe, Jordan, Cannon Falls and Carver.
This includes Mystic Lake Casino.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4489 9547 4489 9529 4486 9433 4467 9273
4463 9279 4454 9280 4453 9292 4476 9549
TIME...MOT...LOC 0904Z 180DEG 0KT 4478 9439
BORGHOFFSpecial weather statement, Sep 18, 4:07 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
407 AM CDT TUE SEP 18 2018
MNZ065>070-181015-
Dakota-McLeod-Carver-Sibley-Renville-Scott-
407 AM CDT TUE SEP 18 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Dakota...McLeod...Carver...Sibley...Renville...Scott...
At 401 AM CDT...A line of strong thunderstorms with heavy rainfall
was nearly stationary from northern Renville County, to southern
Carver County, to Dakota County. Expect the possibility of 2 to 4
inches during the next couple hours which may lead to flooding.
LOCATIONS IMPACTED INCLUDE...
Burnsville, Lakeville, Apple Valley, Shakopee, Savage, Prior Lake,
Farmington, Belle Plaine, Glencoe, Jordan, Cannon Falls and Carver.
This includes Mystic Lake Casino.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4489 9547 4489 9529 4486 9433 4467 9273
4463 9279 4454 9280 4453 9292 4476 9549
TIME...MOT...LOC 0904Z 180DEG 0KT 4478 9439
BORGHOFFSpecial weather statement, Sep 18, 6:20 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT TUE SEP 18 2018
MNZ073-074-181200-
Brown-Redwood-
620 AM CDT TUE SEP 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT REDWOOD AND
SOUTHWESTERN BROWN COUNTIES...
At 619 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ghent to near Garvin to near Adrian.
Movement was east at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Redwood Falls, Springfield, Walnut Grove, Lamberton, Wabasso,
Sanborn, Vesta, Milroy, Lucan, Clements, Revere and Seaforth.
This includes the following highways...
U.S. Highway 14 between mile markers 44 and 76.
U.S. Highway 71 between mile markers 52 and 75.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4454 9560 4454 9536 4455 9535 4454 9504
4418 9492 4411 9495 4411 9509 4420 9510
4420 9559
TIME...MOT...LOC 1119Z 274DEG 48KT 4458 9585 4426 9575 4367 9600
SPDSpecial weather statement, Sep 18, 7:01 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 AM CDT TUE SEP 18 2018
MNZ073>075-082-083-091-181300-
Brown-Blue Earth-Watonwan-Martin-Nicollet-Redwood-
701 AM CDT TUE SEP 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN REDWOOD...
NORTHWESTERN MARTIN...BROWN...NORTHWESTERN BLUE EARTH...WATONWAN AND
CENTRAL NICOLLET COUNTIES...
At 701 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Redwood Falls to near Springfield to
near Okabena. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
New Ulm, St. James, Sleepy Eye, Madelia, Springfield, Sherburn,
Truman, Trimont, Welcome, Courtland, Butterfield and Hanska.
This includes the following highways...
Interstate 90 between mile markers 82 and 99.
U.S. Highway 14 between mile markers 68 and 113.
U.S. Highway 71 between mile markers 52 and 55, and between mile
markers 58 and 65.
LAT...LON 4411 9486 4411 9510 4419 9510 4420 9515
4427 9512 4440 9516 4433 9430 4416 9428
4364 9451 4364 9485
TIME...MOT...LOC 1201Z 264DEG 35KT 4450 9518 4427 9505 4371 9526
SPDSpecial weather statement, Sep 18, 7:31 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
731 AM CDT TUE SEP 18 2018
MNZ057>059-065>068-074-075-181300-
Brown-McLeod-Carver-Sibley-Kandiyohi-Renville-Meeker-Wright-Nicollet-
731 AM CDT TUE SEP 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT...SOUTHERN
MEEKER...SIBLEY...MCLEOD...NORTHEASTERN BROWN...NORTHWESTERN
CARVER...EASTERN RENVILLE...SOUTHEASTERN KANDIYOHI AND NICOLLET
COUNTIES...
At 731 AM CDT, a strong thunderstorm was located over Stewart, or 10
miles south of Hutchinson, moving east at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hutchinson, St. Peter, Glencoe, Cokato, Winsted, Gaylord, Arlington,
Howard Lake, Lester Prairie, Dassel, Winthrop and Fairfax.
This includes the following highways...
U.S. Highway 12 between mile markers 107 and 128.
U.S. Highway 169 between mile markers 65 and 68, and between mile
markers 70 and 75.
U.S. Highway 212 between mile markers 90 and 126.
LAT...LON 4437 9472 4470 9472 4506 9482 4515 9400
4442 9394 4436 9396 4434 9393 4430 9396
TIME...MOT...LOC 1231Z 256DEG 46KT 4475 9446
AMKSpecial weather statement, Sep 18, 7:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
739 AM CDT TUE SEP 18 2018
MNZ075>077-083-084-091>093-181330-
Le Sueur-Waseca-Blue Earth-Rice-Martin-Freeborn-Nicollet-Faribault-
739 AM CDT TUE SEP 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...
FARIBAULT...SOUTHERN LE SUEUR...EASTERN MARTIN...BLUE EARTH...
SOUTHWESTERN RICE...WASECA AND SOUTHEASTERN NICOLLET COUNTIES...
At 739 AM CDT, a strong thunderstorm was located over Madelia, or 17
miles south of New Ulm, moving east at 50 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mankato, Fairmont, North Mankato, St. Peter, Waseca, Blue Earth, Lake
Crystal, Eagle Lake, Wells, Janesville, Waterville and Mapleton.
This includes the following highways...
Interstate 90 between mile markers 100 and 144.
U.S. Highway 14 between mile markers 114 and 159.
U.S. Highway 169 between mile markers 1 and 67.
LAT...LON 4385 9442 4385 9436 4396 9437 4416 9428
4433 9430 4436 9343 4350 9367 4350 9456
TIME...MOT...LOC 1239Z 274DEG 43KT 4407 9439
AMKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 11:19 PM CDT | Special Weather Statement | MPX | Dakota | 26 min |
| Sep 18, 12:52 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 38 min |
| Sep 18, 1:32 AM CDT | Special Weather Statement | MPX | Chippewa | 43 min |
| Sep 18, 2:09 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 51 min |
| Sep 18, 3:48 AM CDT | Special Weather Statement | MPX | Renville | 27 min |
| Sep 18, 4:06 AM CDT | Special Weather Statement | MPX | Dakota, McLeod, Renville, Scott | 69 min |
| Sep 18, 4:07 AM CDT | Special Weather Statement | MPX | Dakota, McLeod, Renville, Scott | 68 min |
| Sep 18, 6:20 AM CDT | Special Weather Statement | MPX | Redwood | 40 min |
| Sep 18, 7:01 AM CDT | Special Weather Statement | MPX | Brown, Martin, Watonwan | 59 min |
| Sep 18, 7:31 AM CDT | Special Weather Statement | MPX | McLeod, Nicollet, Sibley | 29 min |
| Sep 18, 8:00 AM CDT | Special Weather Statement | MPX | Carver, Hennepin, Le Sueur, Scott | 30 min |
| Sep 18, 8:30 AM CDT | Special Weather Statement | MPX | Dakota, Freeborn, Goodhue, Hennepin, Ramsey, Rice and 4 more | 30 min |
| Sep 17, 11:54 PM CDT | Special Weather Statement | MPX | Pierce | 36 min |
| Sep 18, 12:47 AM CDT | Special Weather Statement | MPX | Pepin, Pierce | 43 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.